Alert archive / Texas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2010, 7:26 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2010, 7:26 PM CDT (00:26 UTC)
- Expired
- Apr 12, 2010, 8:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 173 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 7:32 PM CDT | HAIL 1 | 7 N Pine Springs, TX | FOUR INCHES OF QUARTER SIZE HAIL REPORTED AT DOG CANYON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
866
WUUS54 KMAF 130026
SVRMAF
NMC015-TXC109-130130-
/O.NEW.KMAF.SV.W.0009.100413T0026Z-100413T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM MDT MON APR 12 2010
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 730 PM MDT/830 PM CDT/
* AT 623 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF PINE SPRINGS...AND WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
PINE SPRINGS...
MCKITTRICK CANYON...
QUEEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3227 10450 3185 10451 3182 10490 3200 10491
3201 10485 3227 10485
TIME...MOT...LOC 0025Z 171DEG 10KT 3199 10479
$$3 follow-up statements
142
WWUS54 KMAF 130044
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM MDT MON APR 12 2010
NMC015-TXC109-130130-
/O.CON.KMAF.SV.W.0009.000000T0000Z-100413T0130Z/
EDDY NM-CULBERSON TX-
644 PM MDT MON APR 12 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
MDT/830 PM CDT/ FOR NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY
COUNTIES...
AT 641 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED BETWEEN MCKITTRICK CANYON AND PINE SPRINGS WEST OF US
180...MOVING SOUTH AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
PINE SPRINGS...
MCKITTRICK CANYON...
GUADALUPE PASS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3217 10451 3185 10451 3182 10490 3200 10491
3201 10485 3217 10485
TIME...MOT...LOC 0043Z 020DEG 10KT 3194 10481
$$551
WWUS54 KMAF 130059
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM MDT MON APR 12 2010
NMC015-TXC109-130130-
/O.CON.KMAF.SV.W.0009.000000T0000Z-100413T0130Z/
EDDY NM-CULBERSON TX-
659 PM MDT MON APR 12 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES...
AT 656 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED JUST NORTH OF PINE SPRINGS...MOVING SOUTHWEST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
PINE SPRINGS...
GUADALUPE PASS...
MCKITTRICK CANYON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3216 10484 3216 10467 3184 10468 3182 10490
3200 10491 3201 10485
TIME...MOT...LOC 0058Z 020DEG 10KT 3190 10483
$$465
WWUS54 KMAF 130121
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM MDT MON APR 12 2010
NMC015-TXC109-130131-
/O.EXP.KMAF.SV.W.0009.000000T0000Z-100413T0130Z/
EDDY NM-CULBERSON TX-
721 PM MDT MON APR 12 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CULBERSON AND
SOUTHWESTERN EDDY COUNTIES WILL EXPIRE AT 730 PM MDT...
AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED...PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3216 10484 3216 10467 3184 10468 3182 10490
3200 10491 3201 10485
TIME...MOT...LOC 0121Z 020DEG 10KT 3184 10486
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:21 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 12, 6:21 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 621 PM CDT MON APR 12 2010 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... MORE MVFR CIGS EXPECTED AT ALL TAFS SITES OVERNIGHT. CIGS ARRIVE IN FST AROUND 03Z AND WORKING NWWD COVERING ALL SITES BY OR BEFORE 06Z. OF IMMEDIATE CONCERN IS THE LOW LEVEL JET THAT HAS RESULTED IN STOUT SE WINDS AT ALL SITES. FOR THE MOST PART WINDS OF 20KTS WILL HOLD THRU 06Z AND THEN DECREASE 10-15KTS BY 12Z WITH LIGHTEST WINDS AT WRN SITES. MVFR CIGS WILL HOLD THRU AT LEAST MID MORNING TO NEAR 18Z TUE. && .PREV DISCUSSION... /ISSUED 226 PM CDT MON APR 12 2010/ DISCUSSION... ABUNDANT LOW LEVEL MOISTURE WILL KEEP RAIN CHANCES IN THE FORECAST THE NEXT SEVEN DAYS...WITH THE MAIN CHALLENGE BEING HOW MUCH PRECIP AND WHAT WILL BE THE TRIGGER. LOW CLOUDS HAVE HUNG AROUND THE EASTERN TWO THIRDS OF THE CWA TODAY MAINTAINING LOW LEVEL STABILITY. HOWEVER 500MB UPPER AIR SOUNDING PLOTS SHOW A WEAK TROUGH AXIS FROM AROUND LBB TO AUS THAT MAY HELP CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING. IN ADDITION VIS SATELLITE SHOWS CU ALREADY DEVELOPING IN THE MOUNTAINS OUT WEST WHERE MORE SUNSHINE HAS AIDED IN DESTABILIZATION. THEREFORE THE HIGHEST POPS IN THE FIRST AND SECOND PERIODS WILL BE ON THE EASTERN AND WESTERN EDGES OF THE CWA. TOMORROW THIS UPPER FEATURE WILL BE GONE WITH THE FOCUS SHIFTING MORE TO THE WEST OF THE PECOS RIVER. LOW CLOUDS WILL HANG IN TOMORROW EAST OF THE PECOS RIVER CREATING A DIFFERENTIAL HEATING BOUNDARY WHICH WILL BE THE BEST BET TO INITIATE CONVECTION. THE GUADALUPE AND DAVIS MOUNTAINS WILL ALSO CAUSE THUNDERSTORM DEVELOPMENT. SOUTHEAST NEW MEXICO AND WEST TEXAS WILL GENERALLY REMAIN IN SOUTHWESTERLY UPPER FLOW THE REMAINDER OF THE PERIOD. UPPER DISTURBANCES OF VARYING STRENGTHS WILL MOVE THROUGH THE FLOW PROVIDING RAIN CHANCES ACROSS THE ENTIRE AREA. SOUTHEAST LOW LEVEL FLOW WILL MAINTAIN ABUNDANT MOISTURE CREATING A FLOOR FOR LOW TEMPS AND HAVE GONE AT OR ABOVE GUIDANCE ON LOWS MOST OF THE PERIOD. HIGH TEMPS WILL BE AT OR BELOW NORMAL DUE TO ALL THE CLOUDS AND PRECIP. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Apr 12, 2:29 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT MON APR 12 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 229 PM CDT MON APR 12 2010 /129 PM MDT MON APR 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT...MAINLY OVER EDDY COUNTY...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE GUADALUPE...APACHE...AND DAVIS MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...AND BRIEF...HEAVY RAINFALL. AN ISOLATED STORM OR TWO MAY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE WEEK...ESPECIALLY WEDNESDAY. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. SOME STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER AS IT APPEARS THIS WILL BE AN ACTIVE WEEK FOR STORM DEVELOPMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS WEEK. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Local storm report, Apr 12, 1:30 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 N ALPINE 30.39N 103.67W
04/11/2010 E1.00 INCH BREWSTER TX PUBLIC
QUARTER SIZE HAIL REPORTED 2 MILES NORTH OF ALPINE.
0515 PM HAIL ALPINE 30.36N 103.67W
04/11/2010 E0.75 INCH BREWSTER TX PUBLIC
0601 PM HAIL 12 WNW PERSIMMON GAP 29.74N 103.35W
04/11/2010 E1.50 INCH BREWSTER TX CO-OP OBSERVER
0640 PM HAIL MARATHON 30.21N 103.24W
04/11/2010 E2.00 INCH BREWSTER TX FIRE DEPT/RESCUE
THE HAIL LASTED 11 MINUTES.
0652 PM HAIL 40 SSE MARATHON 29.67N 102.99W
04/11/2010 E1.25 INCH BREWSTER TX CO-OP OBSERVER
HALF DOLLAR HAIL REPORTED 40 MILES SSE OF MARATHON.
0916 PM HAIL 5 SSE CARLSBAD 32.34N 104.20W
04/11/2010 E0.88 INCH EDDY NM TRAINED SPOTTER
THE HAIL LASTED 2 MINUTES.
&&
CHRIS.DANIELSSpecial weather statement, Apr 12, 6:12 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT MON APR 12 2010 TXZ079>081-122345- PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU- 612 PM CDT MON APR 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES UNTIL 645 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES WEST OF LAJITAS ALONG HIGHWAY 170 AT 611 PM CDT...MOVING NORTHWEST AT 10 MPH. PEOPLE IN SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES... INCLUDING THE CITY OF LAJITAS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
Special weather statement, Apr 12, 7:11 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 711 PM CDT MON APR 12 2010 NMZ027-028-TXZ258-130045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- GUADALUPE MOUNTAINS- 611 PM MDT MON APR 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 645 PM MDT/745 PM CDT/... A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF QUEEN AT 610 PM MDT/710 PM CDT/...MOVING NORTHWEST AT 10 MPH. THIS STORM MAY MOVE NEAR QUEEN OR JUST TO THE SOUTHWEST OF QUEEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Apr 12, 7:15 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT MON APR 12 2010 TXZ079-080-130045- PRESIDIO VALLEY-MARFA PLATEAU- 715 PM CDT MON APR 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 745 PM CDT... AN INTENSE THUNDERSTORM WITH NICKEL SIZED HAIL AND GUSTY WINDS WAS LOCATED 10 MILES NORTHEAST OF PRESIDIO AT 713 PM CDT. THE STORM WAS MOVING SLOWLY TO THE NORTH NORTHWEST AROUND 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:35 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Apr 12, 8:44 PM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Apr 13, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 63 min |
| Apr 13, 6:09 PM CDT | Areal Flood Advisory | MAF | Reeves | 111 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2010Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.